Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 304, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 18, 2014, 9:57 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2014, 9:57 PM CDT (02:57 UTC)
- Expired
- Aug 18, 2014, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:57 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 18, 6:57 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 657 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 341 PM CDT MON AUG 18 2014 THE MAIN FORECAST ISSUE WILL BE THE POSSIBILITY OF SOME THUNDERSTORM ACTIVITY IN THE FAR SOUTHERN CWA OVERNIGHT. WEST NORTHWEST FLOW ALOFT IS FAIRLY WEAK AND A NEARLY STALLED BOUNDARY ACROSS THE CWA CONTINUES TO DRIFT SOUTH TODAY. LITTLE IF ANY DEVELOPMENT SHOULD DEVELOP ALONG THIS BOUNDARY TODAY INTO THIS EVENING AS A FAIRLY HEALTHY CAP KEEPS THINGS QUIET...DESPITE MODERATE INSTABILITY IN THE 1500 TO 2000 J/KG RANGE FOR CONVECTIVE AVAILABLE POTENTIAL ENERGY. SOME SMALL POP-UPS ARE SHOWING UP JUST NORTH OF THE CWA...BUT THERE SHOULD BE ENOUGH OF A CAP TO TAMP MUCH FURTHER DEVELOPMENT IN THE NORTH. LATER ON TONIGHT...A HEALTHY 40 TO 45 KT JET WILL DEVELOP OVER KANSAS AND WILL CURVE EAST...MOSTLY LIKELY OVER NORTH CENTRAL KANSAS. THIS WILL SET THE STAGE FOR SOME POTENTIAL LOW-LEVEL CONVERGENCE ACROSS OUR SOUTHERN CWA IN NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA NEAR THE AFOREMENTIONED SURFACE BOUNDARY. THIS COULD BE JUST ENOUGH SUPPORT FOR SOME SMALL HAIL AND GUSTY WIND IN OUR FAR SOUTH AS WELL. THE HRRR IS TRENDING STRONGER WITH SOME DEVELOPMENT OVER THE HIGH PLAINS THIS AFTERNOON...SUPPORTED BY ANOTHER LOW-AMPLITUDE SHORTWAVE TROUGH. THIS COULD BE ENHANCED BY THE DEVELOPING LOW-LEVEL JET IN KANSAS AS THIS POTENTIAL CONVECTION HEADS SOUTH. THE NAM HAS BEEN ADVERTISING SOME ACTIVITY IN THIS VICINITY FOR THE PAST COUPLE OF DAYS. THE PRUDENT ACTION WOULD BE TO PUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BACK INTO THE FORECAST IN OUR SOUTH. OUR CHANCES OF RAIN ARE LARGELY DEPENDENT ON INITIAL CONVECTION IN THE HIGH PLAINS WITHIN THE STRONGLY UNSTABLE...YET STILL CAPPED ENVIRONMENT TO THE WEST AS THE AFOREMENTIONED TROUGH ENTERS THE CENTRAL PLAINS. THE SREF SOLUTIONS ARE ALSO COMING IN WITH STRONGER SIGNALS TOWARD CONVECTION IN OUR SOUTH AS WELL. FOR TUESDAY...KEEPING IT QUIET WITH THE THINKING THAT THERE SHOULD BE ENOUGH OF A CAP FROM PRECLUDING DEVELOPMENT UNTIL THE EVENING HOURS. HIGH PLAINS CONVECTION COULD DEVELOP DURING THE DAY...BUT SHOULD HOLD OFF MAKING IT HERE UNTIL EVENING...WHEN A LOW-LEVEL JET AXIS DEVELOPS JUST TO THE WEST OF THE CWA. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 341 PM CDT MON AUG 18 2014 GUIDANCE SUGGESTS UPPER TROPOSPHERIC RIDGING WILL EXIST OVER THE CENTRAL CONUS TO START THE LONG TERM FORECAST PERIOD. THE RIDGE AXIS IS EXPECTED TO SHIFT EAST SOMEWHAT BY THURSDAY OR FRIDAY HOWEVER...ALLOWING FOR MORE OF A SOUTHWESTERLY UPPER TROPOSPHERIC FLOW OVER OUR AREA LATE THIS WEEK INTO EARLY NEXT WEEK. THE AXIS OF A 35-40KT LOWER TROPOSPHERIC JET STREAK...JUST ABOVE THE BOUNDARY LAYER...IS EXPECTED DEVELOP FROM WESTERN KANSAS INTO SOUTH CENTRAL NEBRASKA TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. THERMAL ADVECTION ALONG THIS AXIS APPEARS AS THOUGH IT WILL BE SUFFICIENT FOR PRECIPITATION PRODUCTION ACROSS NORTHEASTERN PORTIONS OF OUR CWA...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. WENT AHEAD WITH 20-30% POPS ACROSS OUR NORTHEAST TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS A RESULT. ON OVERALL LACK IN OMEGA SHOULD THEN PROVIDE DRY CONDITIONS TO OUR AREA THROUGH MUCH OF THE DAY WEDNESDAY. BY LATE WEDNESDAY AFTERNOON HOWEVER...THE NAM AND OPERATIONAL GFS BOTH SUGGEST CONVECTION WILL INITIATE OVER THE CENTRAL HIGH PLAINS...AND THEN MOVE EAST INTO OUR AREA WEDNESDAY EVENING AND OVERNIGHT. GIVEN THIS...WENT AHEAD WITH 20-30% POPS ACROSS MUCH OF THE CWA WEDNESDAY EVENING AND NIGHT. ALTHOUGH OMEGA IS EXPECTED TO REMAIN WEAK THROUGH THE DAY THURSDAY AS WELL...FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST A NEARLY DRY ADIABATIC TEMPERATURE PROFILE WILL BE REALIZED FROM THE SURFACE TO JUST ABOVE 700MB ACROSS MUCH OF THE CWA...THUS ALLOWING CONVECTIVE TEMPERATURE READINGS TO BE REACH AND PROVIDING FOR ISOLATED THUNDERSTORM DEVELOPMENT. THIS IS A SOLUTION ALSO SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. GIVEN ALL THIS...WENT AHEAD WITH ~20% POPS ACROSS MUCH OF THE CWA THURSDAY AFTERNOON AND EVENING. HEADING INTO THURSDAY NIGHT AND BEYOND...GUIDANCE SUGGESTS MULTIPLE UPPER TROPOSPHERIC PERTURBATIONS COULD MOVE OVER THE CENTRAL PLAINS AS THE SOUTHWESTERLY UPPER TROPOSPHERIC FLOW INTENSIFIES. ALLBLEND RESPONDED BY PROVIDING 20-50% POPS TO MANY AREAS ACROSS THE CWA THURSDAY NIGHT THROUGH MONDAY...AND THESE POPS WERE LEFT UNCHANGED FOR THE MOST PART. FORECAST PROXIMITY SOUNDINGS FROM THE NORTHEASTERN CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST STORM-ACCESSIBLE POTENTIAL ENERGY WILL NOT EXCEED 200-300J/KG TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AND THUS...WILL HOLD OFF FROM ANY MENTION OF SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. CONVECTION ALONG THE CENTRAL HIGH PLAINS WEDNESDAY AFTERNOON AND EVENING WILL LIKELY HAVE THE CAPABILITY TO BE STRONG...BUT THERE IS CONSIDERABLE UNCERTAINTY AS TO HOW LONG THIS CONVECTION WILL BE ABLE TO MAINTAIN ITS INTENSITY AS IT MOVES EAST INTO OUR AREA. GIVEN THIS UNCERTAINTY...WILL HOLD OFF FROM ANY MENTION OF SEVERE WEATHER ACROSS OUR AREA WEDNESDAY EVENING AND LET FUTURE SHIFTS REEVALUATE. BEYOND WEDNESDAY EVENING...AT THIS TIME THERE ARE NO OVERWHELMING SIGNALS OF A SIGNIFICANT SEVERE WEATHER OUTBREAK. ALTHOUGH A FEW HIT AND MISS STRONG TO SEVERE STORMS PROBABLY CANNOT BE RULED OUT...DUE TO THE UNCERTAINTY WILL LEAVE OUT ANY MENTION OF SEVERE WEATHER WEDNESDAY NIGHT AND BEYOND. LITTLE CHANGE IN THE LOWER TROPOSPHERIC AIR MASS SHOULD PROMOTE SIMILAR TEMPERATURE READINGS FROM DAY TO DAY WEDNESDAY THROUGH SATURDAY...WITH AFTERNOON HIGHS IN THE UPPER 80S AND 90S AND OVERNIGHT LOWS IN THE 60S AND LOWER 70S EXPECTED FOR THE MOST PART. BEYOND SATURDAY...GUIDANCE DOES SUGGEST A LOWER TROPOSPHERIC BAROCLINIC ZONE WILL MOVE ACROSS THE AREA...THUS ALLOWING A COOLER LOWER TROPOSPHERIC AIR MASS INTO THE REGION. AFTERNOON HIGHS IN THE UPPER 70S TO MID 80S AND LOWS GENERALLY IN THE 60S ARE CURRENTLY EXPECTED TO FINISH THE LONG TERM FORECAST PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 652 PM CDT MON AUG 18 2014 VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF VALID PERIOD. THUNDERSTORMS TO THE WEST THIS EVENING ARE EXPECTED TO REMAIN WEST OF BOTH KEAR AND KGRI. THE WIND WILL BE LIGHT AND VARIABLE THROUGH TUESDAY MORNING...POSSIBLY BECOMING MORE PREDOMINATELY OUT OF THE SOUTHEAST BY TOMORROW AFTERNOON...BUT WILL REMAIN LIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HEINLEIN LONG TERM...BRYANT AVIATION...WESELY
Hazardous weather outlook, Aug 18, 9:42 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 942 PM CDT MON AUG 18 2014 KSZ005>007-017>019-NEZ082>087-200245- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 942 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS SOUTH OF A BEAVER CITY...NELSON...HEBRON LINE. .DAY ONE...TONIGHT. STRONG STORMS...WITH HAIL TO THE SIZE OF NICKELS AND GUSTY WINDS OF UP TO 55 MPH...WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE OUTLOOK AREA. HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-072>077-200245- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- 942 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF A BEAVER CITY...NELSON...HEBRON LINE. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE OUTLOOK AREA. HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
In the hours before
Special weather statement, Aug 18, 9:19 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 919 PM CDT MON AUG 18 2014 KSZ005-190245- PHILLIPS KS- 919 PM CDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY UNTIL 945 PM CDT... AT 918 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRAIRIE VIEW...OR 13 MILES WEST OF PHILLIPSBURG...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHILLIPSBURG...PRAIRIE VIEW...GLADE AND SPEED. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3988 9963 3984 9921 3958 9930 3965 9963 TIME...MOT...LOC 0218Z 285DEG 13KT 3978 9958 WESELY
Special weather statement, Aug 18, 9:45 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT MON AUG 18 2014
KSZ005-190315-
PHILLIPS KS-
945 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1015 PM CDT...
AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...OR 10 MILES WEST OF PHILLIPSBURG...MOVING SOUTHEAST AT 15
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN...GLADE AND SPEED.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3957 9963 3981 9963 3975 9936 3971 9924
3957 9927
TIME...MOT...LOC 0245Z 304DEG 12KT 3971 9951
WESELYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:19 PM CDT | Special Weather Statement | GID | Harlan | 41 min |
| Aug 18, 9:19 PM CDT | Special Weather Statement | GID | Phillips | 26 min |
| Aug 18, 9:45 PM CDT | Special Weather Statement | GID | Phillips | 30 min |
| Aug 18, 10:45 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 30 min |
| Aug 18, 11:09 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 51 min |
| Aug 18, 11:50 PM CDT | Special Weather Statement | GID | Mitchell | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.